HGE – getting to the “bloody” bottom of it

There has been a recent spate of dogs being diagnosed with hemorrhagic gastroenteritis at our practice. While bloody diarrhoea may be a sign of parvovirus, a highly contagious and potentially fatal disease, this is not always the case.   Haemorrhagic Gastroenteritis (HGE) is a distinct clinical condition which generally has a far better outcome than parvovirus, especially when treated appropriately. But there are many causes of bloody diarrhoea and all must be investigated to ensure your pet gets appropriate care in a timely manner

HGE is a disease that tends to occur unexpectedly in healthy dogs. The cause is often unknown, though stress may play a role as may dietary allergens and bacterial toxins. Signs may be vague initially and your dog may be off its food, lethargic, potentially nauseous and/or vomiting, and may be passing bloody diarrhoea. Sometimes they are sick enough to warrant veterinary attention before the diarrhoea has shown itself.

Examination of your pet may alert the vet to the possibility of HGE. Your dog’s gums may be dry, the heart rate may be elevated and there may be blood on the thermometer. Lot’s of “may”s I know, but the main diagnostic indicator is found through a simple blood test. Your vet will take a small amount of blood to assess the dog’s PCV (packed cell volume) and TP (total protein or total solids). The PCV is the percentage of red blood cells in the peripheral blood as compared to total blood volume. It is measured by spinning blood in a centrifuge. The TP is measured with an instrument called a refractometer, which assesses the protein content of the serum separated from the red blood cells when the blood is spun.

The haematocrit tube can be seen with the red blood cells separated at the bottom, the top component consisting of the serum the red cells are carried in.

How is this diagnostic for haemorrhagic gastroenteritis I hear you ask? The majority of dogs with HGE will have a very high PCV, often >60%, with a low or low normal protein level. This may be surprising given that when owners see the diarrhoea, a first concern may be the potential for the dog to become anaemic. HGE dogs rarely become anaemic, even with aggressive intravenous fluid therapy. The reason for the high PCV in the face of bloody diarrhoea is that there is a comparatively small number of red blood cells being lost in the diarrhoea compared to the amount of fluid that is exuded. The extent of dehydration may not be obvious on examination because the fluid loss is rapid. I could insert a whole lecture in here on fluid dynamics but this would be a big distraction from the topic at hand. Maybe this could be reserved for a future post if anyone is interested!

Diarrhoea occurs because the intestine becomes leaky. The leaks are thought to occur due to a type of allergic reaction affecting the intestinal lining. You may have seen your dog’s face swell as a result of a bee sting? Well this same type of swelling would be occurring if the intestine was a closed organ. Being a tube, the fluid pours into the centre (the lumen) and is high in water and small molecules like protein. Hence the low TP. The red blood cells may be too large to pass through the leaks, but enough are lost to give the diarrhoea its classic appearance.

Sometimes the PCV is not that high, especially in the early stages. Other tests may be performed to rule out other potential causes of bloody diarrhoea. These may include a parvovirus test, especially if vaccination history is questionable, a faecal smear or float to rule out intestinal parasitism, and other blood tests to assess for certain diseases and blood clotting disorders.

In the majority of cases, treatment is straightforward and the outcome is generally good. Without treatment, death may occur if dehydration is rapidly progressing, which it can. Bloody diarrhoea is not something that should be left unseen – a “wait and see” approach is definitely not recommended. Treatment involves administering large volumes of a balanced electrolyte solution intravenously to restore tissue hydration and vascular volume. Intravenous antibiotics are often administered to help prevent infections caused by the presence of bacteria in the compromised bowel. Pain relief may be provided if your dog has abdominal pain and possibly drugs for gut protection and nausea if present.

The course of disease is fairly short lived in the milder cases, and many dogs are home within 24-48hrs of commencing intravenous fluids. Discharge will occur when the vets are happy that fluid loss is easing and the dog is eating and drinking happily. More complicated cases may require several days in hospital. They may need additional fluids such as plasma or artificial colloids, which are a manufactured fluid that aims to replace lost protein temporarily until the body can make more of its own. Other times, there may be a secondary (or sometimes another primary) disease process which also needs to be addressed.

So while HGE is often simple and straightforward to treat, complications can occur. Unfortunately, there is not a lot that you can do at home for your dog once the disease takes hold. We can never force our dogs to drink enough water to replace the intestinal losses that occur, and it is not worth risking more serious disease issues by holding off to see if they will get better on their own.

Advertisements

2 thoughts on “HGE – getting to the “bloody” bottom of it

  1. Amanda says:

    I feel like I have read every article under the sun about HGE. My sweet mini schnauzer Gus (2 years) was diagnosed with HGE this past year. He has had 3 bouts of HGE in a really short amount of time. Each time I rushed him to the Vet spent hundreds of dollars for diagnostic testing and treatment and have yet to find anything. Of course his PCV was high each time but everything else came back normal. The first time Gus had ever had HGE was this past February. I had given him his monthly Trifexis, we went to the dog park came home and then he threw up. I figured maybe he was just being sensitive to the Trifexis because they had upped the dosage. Later that night he was pooping nothing but blood. Rushed him to the emergency vet where they gave him some subcutaneous fluids, some Cerenia and some metronidazole. He did good for about a month and then one day I noticed he had soft stools and there was small traces of blood in it. Took him to the vet where they ran a fecal, turns out he had hookworms (FINALLY WE FOUND SOMETHING) they gave him some Virbantel (dewormer which he threw up like an hour or two after I had administered it) they gave him some Advantage-Multi (topical heart worm preventative) and they also gave him his yearly vaccines. Later that night all hell broke loose, back to the raspberry jam. Rushed him to the emergency vet once again where he received the same treatment as his first visit. A few weeks later he was having some blood in his stools once again! Called the vet, she said because he had thrown up the dewormer it was likely that not all the worms were gone, so she prescribed me with another round of dewormer this time Panacur. Gave Gus his first round of Panacur which did not set well with him at all. Once again with the bloody diarrhea. Rushed him to the vet, they did another fecal and it checked out. No parasites. When the vet did a blood test on our most recent visit she had noted that his blood protein levels were low and that she recommended having a test sent off to Texas A&M so they could do a more extensive test.. $1000 later still nothing. Everything appeared to be normal. No pancreatitis, no signs of any sort of intestinal issues, nothing. Now I’m no expert but it seems that anytime Gus is given any sort of medication everything goes down hill. Now he is due for his heartworm preventative and I’m terrified to give it to him because I hate seeing him so ill. I have read online at all the possible cause of HGE and saw that Giardia can sometimes be the culprit, because Giardia is so hard to detect with in house testing, I had a stool sample sent out to a lab this morning. Should get the results this week. He has been on metronidazole and from what i have read that is typically the medication given to treat Giardia. I just wanted to be sure to rule out EVERYTHING. The vet had mentioned getting him tested for Addisons Disease but I honestly do not think that is what he has, and according to the vet, his blood work does not match the typically blood work of a dog with Addisons. She just mentioned getting him tested to rule that out being that there is waxing and waning of bloody diarrhea. That will be the next test I have done if the Giardia test come back negative. I am at a loss of what to do. Im shelling out money left and right to try and figure out what is going on with my lil guy. Have you had any cases similar to this? Any insight would be GREATLY appreciated.

    • Hi Amanda, sorry for the delay, it sounds like your vets have done a very thorough work up and looked at all aspects. It is difficult for me to provide much more input without seeing him physically. Sometimes it is difficult to pinpoint exact causes as there can be a number of stressors involved. Good luck with him.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s